Alert archive / South Dakota / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 211, NWS Rapid City, SD
NWS Rapid City, SD issued this severe thunderstorm warning at Jul 22, 2016, 3:54 PM MDT for Harding County, South Dakota. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 22, 2016, 3:54 PM MDT (21:54 UTC)
- Expired
- Jul 22, 2016, 5:00 PM MDT
- In force
- 66 min
- Issued by
- NWS Rapid City, SD
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Harding County, SD
The radar
The Rapid City radar (KUDX), 170 km from the middle of the area, began a volume at 21:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 22, 3:06 PM MDT | Severe Thunderstorm Watch | SPC | 9 hr |
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 2:53 PM MDT, 1 hour 1 minute earlier.
Area forecast discussion, Jul 22, 2:53 PM MDT, 1 hour 1 minute before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
253 PM MDT FRI JUL 22 2016
.SHORT TERM...(This Evening Through Saturday Night)
Issued at 234 PM MDT Fri Jul 22 2016
Current surface map shows low over southeast Montana with trof
into the Nebraska Panhandle. Weak shortwave crossing the forecast
area triggering scattered thunderstorms. MLCAPE ranges from around
1000J/kg across northeast Wyoming with 4000+J/kg across northwest
South Dakota. Sufficient shear for a few severe storms, especially
across northwest South Dakota. Bulk of thunderstorm activity will
move east of the forecast area overnight.
Cold front crosses northeast Wyoming and western South Dakota
late tonight...and through south central South Dakota around noon.
Highs 10-15F cooler for Saturday. BL-850mb winds support northwest
winds of 15-30 mph.
.LONG TERM...(Sunday Through Friday)
Issued at 234 PM MDT Fri Jul 22 2016
High pressure over the Dakotas for Sunday. With marginal
moisture...and isolated afternoon thunderstorm is possible over
the Black Hills.
Upper flow will be quasi-zonal Sunday through next Thursday, with
periodic shortwave troughs bringing a daily chance for
thunderstorms. Temperatures will be slightly above average.
&&
.AVIATION...(For the 18Z TAFS Through 18Z Saturday)
Issued At 234 PM MDT Fri Jul 22 2016
Isolated thunderstorms are possible this morning from northeast
WY into northwest SD. Potentially severe storms will develop this
afternoon with local LIFR conditions possible with any storms.
Outside of storms, VFR conditions are expected. Early Saturday
morning, a strong cold front will bring gusty northwest winds to
the area.
&&
.FIRE WEATHER...
Issued at 234 PM MDT Fri Jul 22 2016
Critical fire weather conditions will continue into this evening
for northeast Wyoming. Cold front will cross the area
tonight...with gusty northwest winds for Saturday. Minimum
relative humidity will drop below 20 percent for northeast Wyoming
and much of western South Dakota.
&&
.UNR Watches/Warnings/Advisories...
SD...Fire Weather Watch from Saturday afternoon through Saturday
evening for SDZ260>262-264.
Excessive Heat Warning until 6 PM MDT /7 PM CDT/ this evening
for SDZ014-032-043-044-046-047-049.
Heat Advisory until 6 PM MDT this evening for SDZ001-002-012-013-
025>027-030-031-041-042-072>074.
WY...Fire Weather Watch from Saturday afternoon through Saturday
evening for WYZ259-297>299.
Red Flag Warning until 9 PM MDT this evening for WYZ259-297-298.
&&
SHORT TERM...7
LONG TERM...7
AVIATION...JC
FIRE WEATHER...7Hazardous weather outlook, Jul 22, 5:29 AM MDT, 10 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 529 AM MDT FRI JUL 22 2016 SDZ001-002-012-013-025-026-031-072-073-231300- HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS- NORTHERN FOOT HILLS-RAPID CITY-PENNINGTON CO PLAINS- STURGIS/PIEDMONT FOOT HILLS-SOUTHERN MEADE CO PLAINS- 529 AM MDT FRI JUL 22 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. THE MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WINDS. HEAT INDEX VALUES WILL REACH 98 TO 102 DEGREES THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NORTHWEST WINDS WILL INCREASE EARLY SATURDAY...WITH GUSTS REACHING 35 TO 45 MPH. THUNDERSTORMS ARE FORECAST AGAIN SUNDAY...BUT SEVERE STORMS ARE NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY SDZ024-028-029-WYZ057-231300- NORTHERN BLACK HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS- WYOMING BLACK HILLS- 529 AM MDT FRI JUL 22 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE BLACK HILLS OF SOUTH DAKOTA AND WYOMING. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. THE MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS ARE FORECAST AGAIN SUNDAY...BUT SEVERE STORMS ARE NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY WYZ054>056-058-071-231300- NORTHERN CAMPBELL-SOUTHERN CAMPBELL-WESTERN CROOK-WESTON- NORTHEASTERN CROOK- 529 AM MDT FRI JUL 22 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT A RED FLAG WARNING IS IN EFFECT FROM NOON UNTIL 900 PM THIS EVENING FOR VERY LOW RELATIVE HUMIDITIES...GUSTY WINDS...AND DRY LIGHTNING. ISOLATED THUNDERSTORMS WILL DEVELOP DURING THE AFTERNOON...BUT ARE NOT EXPECTED TO BECOME SEVERE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS ARE FORECAST AGAIN SUNDAY...BUT SEVERE STORMS ARE NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY SDZ014-032-043-044-046-047-049-231300- ZIEBACH-HAAKON-JACKSON-BENNETT-MELLETTE-TODD-TRIPP- 529 AM MDT FRI JUL 22 2016 /629 AM CDT FRI JUL 22 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT HEAT INDEX VALUES WILL REACH 100 TO 107 THIS AFTERNOON. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING...MAINLY NORTH OF INTERSTATE 90. LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS ARE FORECAST AGAIN SUNDAY...BUT SEVERE STORMS ARE NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY SDZ027-030-041-042-074-231300- SOUTHERN FOOT HILLS-CUSTER CO PLAINS-FALL RIVER-OGLALA LAKOTA- HERMOSA FOOT HILLS- 529 AM MDT FRI JUL 22 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT HEAT INDEX VALUES WILL REACH 98 TO 102 DEGREES THIS AFTERNOON. ISOLATED THUNDERSTORMS ARE EXPECTED TONIGHT. ORGANIZED SEVERE THUNDERSTORMS ARE NOT EXPECTED. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS ARE FORECAST AGAIN SUNDAY...BUT SEVERE STORMS ARE NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
In the hours before
Special weather statement, Jul 22, 2:05 PM MDT, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
205 PM MDT FRI JUL 22 2016
SDZ041-222045-
FALL RIVER SD-
205 PM MDT FRI JUL 22 2016
...STRONG THUNDERSTORM OVER SOUTHWESTERN FALL RIVER COUNTY...
AT 205 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES SOUTHWEST OF PROVO...OR 15 MILES SOUTH OF EDGEMONT...MOVING
NORTHEAST AT 15 MPH.
DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
PROVO...ARDMORE AND RUMFORD.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4300 10397 4305 10405 4321 10405 4329 10397
4303 10348 4299 10363
TIME...MOT...LOC 2005Z 227DEG 13KT 4308 10392
JCLocal storm report, Jul 22, 2:42 PM MDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
242 PM MDT FRI JUL 22 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0229 PM TSTM WND GST 10 W EDGEMONT 43.30N 104.02W
07/22/2016 M53 MPH FALL RIVER SD DEPT OF HIGHWAYS
&&
JCSpecial weather statement, Jul 22, 2:51 PM MDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
251 PM MDT FRI JUL 22 2016
SDZ027-041-222115-
SOUTHERN FOOT HILLS SD-FALL RIVER SD-
251 PM MDT FRI JUL 22 2016
...STRONG THUNDERSTORM OVER CENTRAL FALL RIVER COUNTY...
AT 250 PM MDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM EDGEMONT TO 13 MILES SOUTH OF OELRICHS.
MOVEMENT WAS NORTHEAST AT 15 MPH.
HALF INCH HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
EDGEMONT...OELRICHS...PROVO...RUMFORD AND ANGOSTURA RESERVOIR.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF ON OR NEAR ANGOSTURA RESERVOIR...GET OUT OF THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO
10 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER
NOW! DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.
&&
LAT...LON 4307 10374 4321 10395 4348 10374 4312 10301
4300 10324 4300 10352
TIME...MOT...LOC 2050Z 220DEG 12KT 4330 10385 4299 10328
JCSpecial weather statement, Jul 22, 3:19 PM MDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
319 PM MDT FRI JUL 22 2016
SDZ041-222200-
FALL RIVER SD-
319 PM MDT FRI JUL 22 2016
...STRONG THUNDERSTORM OVER SOUTHEASTERN FALL RIVER COUNTY...
AT 319 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES EAST OF ARDMORE...OR 24 MILES SOUTHEAST OF EDGEMONT...MOVING
NORTHEAST AT 25 MPH.
HALF INCH HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
OELRICHS.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4309 10364 4326 10329 4301 10308 4300 10316
4300 10357
TIME...MOT...LOC 2119Z 242DEG 20KT 4306 10348
JCThe office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 6:53 PM MDT | Special Weather Statement | UNR | Custer | 52 min |
| Jul 21, 7:39 PM MDT | Special Weather Statement | UNR | Custer | 51 min |
| Jul 21, 7:48 PM MDT | Special Weather Statement | UNR | Custer | 42 min |
| Jul 22, 4:42 AM MDT | Heat Advisory | UNR | Butte, Custer, Fall River, Harding, Lawrence, Meade and 3 more | 13 hr |
| Jul 22, 2:05 PM MDT | Special Weather Statement | UNR | Fall River | 40 min |
| Jul 22, 2:32 PM MDT | Fire Weather Watch | UNR | 14 hr | |
| Jul 22, 2:51 PM MDT | Special Weather Statement | UNR | Fall River | 24 min |
| Jul 22, 3:19 PM MDT | Special Weather Statement | UNR | Fall River | 41 min |
| Jul 22, 4:03 PM MDT | Severe Thunderstorm Warning | UNR | Perkins | 42 min |
| Jul 22, 4:20 PM MDT | Severe Thunderstorm Warning | UNR | Perkins, Ziebach | 70 min |
| Jul 22, 4:41 PM MDT | Severe Thunderstorm Warning | UNR | Harding, Perkins | 31 min |
| Jul 22, 5:28 PM MDT | Severe Thunderstorm Warning | UNR | Ziebach | 62 min |
| Jul 22, 5:37 PM MDT | Tornado Warning | UNR | Ziebach | 23 min |
| Jul 22, 5:06 AM MDT | Red Flag Warning | UNR | 16 hr |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.